Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS North Platte, NE

August 26, 2002Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2002, 4:49 AM CDT for Rock County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 4:49 AM CDT (09:49 UTC)
Expired
Aug 26, 2002, 5:45 AM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:00 AM CDTHail 1Bassett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS53 KLBF 260949
SVRLBF
NEC149-261045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 AM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 545 AM CDT...

* AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 9 MILES NORTHWEST
  OF BASSETT...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER BASSETT AROUND 500 AM CDT...
  7 MILES SOUTHWEST OF NEWPORT AROUND 510 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4268 9964 4245 9964 4245 9927 4278 9927

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:50 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 26, 2:50 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 AM CDT MON AUG 26 2002

...FORECAST CONCERN WILL BE POPS OVER THE NEXT SEVERAL DAYS...

S/W AND ASSOC SPEED MAX SEEN IN H2O MOVED ACROSS HIGH PLANS INTO
NORTH CENTRAL NE SPARKING TSRA ACROSS MAINLY CHERRY COUNTY. S/W IS
MOVING IN FAST WESTERLY FLOW BETWEEN H5 RIDGE OVER THE DESERT
SOUTHWEST AND H5 TROF OVER NW CONUS. MRRN PROF SHOWING THIS SPEED
MAX WITH GOOD VEERING/WAA THROUGH 500 MB...IN ADDITION H25 JET AXIS
ARCING OVER ROCKIES INTO WESTERN NE/NE KANSAS. OTHER CONERN IS MCS
OVER WESTERN SOUTH DAKOTA WHICH NEW ETA SHOWS BUILDING SOUTHWARD
INTO CWA ALONG THETA-E AXIS. SURFACE MAP SHOWING TROF ALONG FRONT
RANGE OF ROCKIES...BUT CAN NOT REALLY PICK OUT THE BOUNDARY ON WHICH
THE TSRA IS FORMING ALONG...EXECPT THIS IS AREA OF TIGHTER DPNT
GRADIENT.

FIRST BIG CHALLENGE TODAY IS WHERE WILL DAKOTA MCS MIGRATE TO THIS
MORNING...WILL KEEP AN EYE ON THROUGH FORECAST ISSUANCE. LOOKS LIKE
NORTHEAST CWA IS UNDER THE GUN. CORFIDI VECTORS SUPPORT THE
SOUTHEAST TO SOUTHWARD MOVEMENT. AVN DOESNT HAVE A GOOD HANDLE ON
IT A 06Z AND BY 12Z-18Z MOVES AREA OF PRECIP EASTWARD THROUGH SOUTH
DAKOTA. CURRENT THINKING IS TO PLACE CHC POPS NORTH AND WEST WITH
SLGHT CHC SOUTHEAST TODAY. HOWEVER IT WORKS OUT...BEST INSTABILITY
AS IN THE PAST FEW DAYS WILL BE IN THE WEST WHERE
SOUTH/SOUTHEASTERLY UPSLOPE FLOW WILL CONTINUE TO KEEP BEST
SHEAR...AND THETA E RIDGE IN PLACE. TEMPS TODAY WILL ALSO DEPEND ON
WHERE SYSTEM TRACK...IF SOUTHWARD WOULD EXPECT MORE CLOUD COVER AND
COOLER TEMPS.

H5 TROF OFF THE WESTERN COAST WILL MOVE INLAND TODAY AND INTO GREAT
BASIN AREA TONIGHT AND PHASE WITH NORTHERN LOW OVER MT. THIS WILL
PUSH THE UPPER JET FARTHER SOUTH AND MID LEVEL FLOW WEAKENS SOMEWHAT
OVER THE WESTERN CWA TONIGHT...BUT UPSLOPE FLOW WILL CONTINUE TO
KEEP GOOD SHEAR ACROSS WESTERN HIGH PLAINS. LVL JET EVOLVES AGAIN
TONIGHT WITH THE STRONGEST ELEVATED INSTABILITY OVER THE WEST WILL
KEEP CHC POPS WEST OF HIGHWAY 83 WITH SLIGHT CHC EAST.

WILL KEEP POPS IN FOR TUESDAY AFTERNOON OVERNIGHT WITH CHC
WEST...SLGHT CHC EAST. PATTERN REMAINS SIMILAR WITH UPPER LOW OVER
THE GREAT BASIN THROWING S/WAVES INTO PLAINS IN SOUTHWEST FLOW.
UPSLOPE SOUTHEASTERLY FLOW CONTINUES WITH WAA ADVECTION REGIME
REMAINING PLANTED OVER HIGH PLAINS.

CONFIDENCE LOW ABOUT PATTERN CHANGE WEDNESDAY THROUGH WEEKEND.
H5 LOW IN GREAT BASIN EJECTS IN RESPONSE TO JET ROUNDING THE
BASE OF LOW ON LATE WEDNESDAY INTO THURS MORN...AS STRONGER WAVE
APPROACHES THE WEST COAST. WILL LEAVE REMAINDER OF FORECAST MOSTLY
AS IS WITH A FEW SLIGHT CHANGES.

.LBF...NONE.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:26 AM CDTSevere Thunderstorm WarningLBFKeya Paha64 min
Aug 26, 5:14 AM CDTSevere Thunderstorm WarningLBFRock31 min
Aug 26, 5:45 AM CDTSevere Thunderstorm WarningLBFHolt, Rock60 min
Aug 26, 6:07 AM CDTSevere Thunderstorm WarningLBFHolt53 min
Aug 26, 7:54 AM CDTSevere Thunderstorm WarningLBFCherry51 min
Aug 26, 8:22 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown53 min
Aug 26, 9:05 AM CDTSevere Thunderstorm WarningLBFCuster, Loup55 min
Aug 26, 9:12 AM CDTSevere Thunderstorm WarningLBFRock48 min
Aug 26, 9:24 AM CDTSevere Thunderstorm WarningLBFBlaine36 min
Aug 26, 1:17 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Aug 26, 1:36 PM CDTTornado WarningLBFCherry39 min
Aug 26, 1:54 PM CDTSevere Thunderstorm WarningLBFChase66 min
Aug 26, 2:17 PM CDTTornado WarningLBFCherry58 min
Aug 26, 3:16 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Aug 26, 3:29 PM CDTSevere Thunderstorm WarningLBFSheridan61 min
Aug 26, 4:03 PM CDTTornado WarningLBFSheridan57 min
Aug 26, 4:03 PM CDTTornado WarningLBFSheridan57 min
Aug 26, 4:15 PM CDTSevere Thunderstorm WarningLBFCherry60 min
Aug 26, 4:49 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker, Thomas56 min
Aug 26, 5:03 PM CDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 26, 5:29 PM CDTSevere Thunderstorm WarningLBFSheridan61 min
Aug 26, 5:47 PM CDTSevere Thunderstorm WarningLBFGrant, Hooker, Thomas58 min
Aug 26, 5:55 PM CDTFlash Flood WarningLBFGrant2 hr
Aug 26, 6:15 PM CDTSevere Thunderstorm WarningLBFGarden60 min
Aug 26, 6:31 PM CDTSevere Thunderstorm WarningLBFSheridan44 min
Aug 26, 6:42 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.